Indiana, 2011

Tornadoes and Flash Flood in Indiana, June 26 to 27, 2011

June 26 to 27, 2011 · NWS LMK · 6 events in 4 counties and zones

A strong bow echo brought sporadic damaging winds and two tornadoes to southwestern Indiana during the early morning hours on the 26th of June. The two tornadoes were embedded within the leading edge of the squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong bow echo brought sporadic damaging winds and two tornadoes to southwestern Indiana during the early morning hours on the 26th of June. The two tornadoes were embedded within the leading edge of the squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 26, 1:33 AM EST, 17 minutes earlier.

Area forecast discussion, Jun 26, 1:33 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
233 AM EDT SUN JUN 26 2011

.SHORT TERM (TODAY AND TONIGHT)...

CURRENT RADAR IMAGERY SHOWS CONVECTIVE COMPLEX FROM
EASTERN MO/SOUTHERN IL/SOUTHWEST IN SCOOTING ESE TOWARD THE CWA.
THIS COMPLEX WAS KICKED OFF BY SHORTWAVE THAT IS NOW MOVING INTO THE
LOWER OHIO VALLEY. ALONG WITH THIS WAVE...A BULK SHEAR MAXIMA EXISTS
AND WILL PROVIDE AT LEAST SOME SUPPORT TO KEEP CONVECTIVE COMPLEX
GOING INTO OUR AREA. NORTH OF THE WARM FRONT WHICH IS DRAPED FROM SE
MO TO W KY...OUR ENVIRONMENT CONSISTS OF MARGINAL ELEVATED
INSTABILITY. HOWEVER...THIS HAS BEEN ON THE INCREASE AS SHORTWAVE
MOVING INTO THE AREA HAS STEEPENED LAPSE RATES AND BEST INSTABILITY
AND CHANCE FOR SOMEWHAT SURFACE BASED ACTIVITY TOWARD DAWN WILL BE
IN THE SOUTHWEST NEAR THE BOWLING GREEN REGION. EXPECT WEAKENING AS
COMPLEX MOVES INTO OUR SLIGHTLY LESS FAVORABLE ENVIRONMENT WITH
HEAVY RAIN...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING BEING THE
MAIN THREATS. HAVE BEEN MONITORING UPSTREAM AND HAVE NOT HAD MUCH IN
THE WAY OF WIND REPORTS SO FEEL STABLE LAYER IS DOING ITS JOB AND
WILL CONTINUE TO DO SO. AT THIS POINT SLIGHT RISK IN EFFECT FOR OUR
WESTERN AND SOUTHERN COUNTIES LOOKS PRETTY REASONABLE AND EXPECT
THAT ANY CHANCE FOR A CONVECTIVE WATCH IN THE NEAR FUTURE WOULD BE
LIMITED TO OUR SOUTHWESTERN CWA TOWARD DAWN.

PERHAPS THE BIGGEST THREAT IS GOING TO BE HEAVY RAIN POTENTIAL AS
PWATS ARE APPROACHING 2 INCHES THROUGH THE COLUMN AND CONTINUED GULF
MOISTURE IS STREAMING IN AT H85. EXPECTING RAINFALL RATES OF 2 TO 3
INCHES PER HOUR WITH SOME TRAINING POSSIBLE AS CONVECTION HAS
ORIENTED ITSELF SOMEWHAT WEST-EAST WITH AN ESE MOTION. CONVECTIVE
COMPLEX THAT GOING GOING OVER NW ILLINOIS HAS HAD THE BEST COLD POOL
TO THIS POINT AND IS DIVING MORE SSE ALONG THE INSTABILITY GRADIENT.
IF THIS CONTINUES THIS SHOULD ELIMINATE SOME OF THE TRAINING THREAT.

HAVE INCREASED POPS TO CATEGORICAL IN BETWEEN SDF AND BWG...EASTWARD
TO LEX THROUGH THE REMAINDER OF THE MORNING. THEREAFTER...LIKELY
POPS LOOK GOOD FOR THE REMAINDER OF THE DAY AS COMPLEX CONTINUES TO
WEAKEN AND MOVE OUT OF THE AREA. WILL HAVE TO SEE HOW MORNING
CONVECTION IMPACTS CHANCES FOR REDEVELOPMENT THIS AFTERNOON AS WARM
FRONT BEGINS TO SLOWLY LIFT NORTHEAST THROUGH THE CWA. HIGH TODAY
SHOULD RANGE FROM AROUND 80 IN THE BLUEGRASS TO THE MID 80S
SOUTHWEST OF AN SDF TO SME LINE.

.LONG TERM (MONDAY - SATURDAY)...

MONDAY - TUESDAY...

THE SURFACE WARM FRONT SHOULD BE STRETCHED ACROSS SOUTHERN INDIANA
MONDAY MORNING. ANOTHER MCS IS FORECAST TO BE ONGOING ACROSS
ILLINOIS AND PORTIONS OF WEST-CENTRAL INDIANA /JUST NORTH OF THE
WARM FRONT/ BY SUNRISE MONDAY. THIS COMPLEX MAY CONTINUE TO
PROPAGATE EAST-SOUTHEAST AND TRACK JUST NORTH OF THE FORECAST AREA.
HOWEVER...WITH THE FRONTAL BOUNDARY SO CLOSE TO THE NORTHERN
CWA...WILL KEEP HIGHEST CHANCE POPS ACROSS THE NORTH AND EAST /LOWER
CHANCE POPS ACROSS THE SOUTH AND WEST/. THIS COMPLEX OF STORMS MAY
GENERATE NUMEROUS MESOSCALE BOUNDARIES ACROSS THE FORECAST AREA FOR
MONDAY AFTERNOON...WHEN THE CWA WILL BE WITHIN THE WARM SECTOR.
COMBINE THESE BOUNDARIES WITH DIURNAL HEATING...QUITE STEEP
MID-LEVEL LAPSE RATES...AND PLENTY OF CAPE...THE CHANCE EXISTS FOR
REDEVELOPMENT MONDAY AFTERNOON. FOR THIS REASON...WILL KEEP CHANCE
POPS GOING FOR THE ENTIRE FORECAST AREA. AS HEATING DISSIPATES...SO
SHOULD ANY STORMS THAT DEVELOP.

MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT BRINGING A COLD FRONT
THROUGH THE REGION FROM THE NORTH TUESDAY. THIS WILL KEEP THE CHANCE
OF SHOWERS AND THUNDERSTORMS GOING ONE MORE DAY. THE SURFACE HIGH IS
A LITTLE FURTHER EAST THAN PREVIOUSLY FORECAST...NOW CENTERED MORE
ACROSS THE SOUTHEAST CONUS. THIS WILL SUPPLY A LITTLE MORE LOW-LEVEL
MOISTURE FROM THE SOUTH. PWAT VALUES OF APPROXIMATELY 1.8 INCHES
WILL POOL AHEAD OF THE BOUNDARY...WHILE STEEP MID-LEVEL LAPSE RATES
WILL BE PRESENT WITH THE COOLER TEMPS ALOFT. GIVEN THIS...WILL
CONTINUE CWA-WIDE CHANCE POPS TUESDAY.

AS FOR TEMPERATURES...HIGHS MONDAY AND TUESDAY WILL GENERALLY REACH
THE UPPER 80S AND LOW 90S. OVERNIGHT LOWS MONDAY NIGHT ARE EXPECTED
TO BE IN THE LOWER 70S...BUT WITH THE COLD FRONTAL PASSAGE
TUESDAY...TUESDAY NIGHT LOWS WILL BE IN THE MID TO UPPER 60S.

WEDNESDAY - SATURDAY...

SURFACE HIGH PRESSURE WILL BUILD ACROSS THE FORECAST AREA FROM
THE NORTH BEHIND THE COLD FRONT...AND WILL SLOWLY SLIDE SOUTHWARD
ACROSS THE APPALACHIANS THROUGH THE PERIOD. FLOW ALOFT WILL
GENERALLY BE NORTH-NORTHWEST WITH NO SIGNS OF A DISTURBANCE CROSSING
THE REGION. SO...WILL CONTINUE WITH A DRY FORECAST. A COLD FRONT IS
FORECAST TO APPROACH THE REGION SATURDAY...BUT ONLY THE PROGRESSIVE
GFS DEVELOPS PRECIPITATION ACROSS THE FORECAST AREA. AT THIS
TIME...WILL SIDE WITH THE ECMWF...NAEFS...AND GEFS SOLUTIONS BY
KEEPING THE FRONT FURTHER NORTH AND WEST /ACROSS THE UPPER
MISSISSIPPI VALLEY/. HIGH TEMPERATURES THIS PERIOD WILL RANGE IN THE
UPPER 80S AND LOW 90S...WITH OVERNIGHT LOWS IN THE UPPER 60S AND LOW
70S.

&&

.AVIATION (06Z TAF ISSUANCE)...

CURRENT RADAR IMAGERY SHOWS CONVECTIVE COMPLEX MOVING ESE ACROSS
EASTERN MO/SOUTH CENTRAL IL/SOUTHWEST IN AS A MID LEVEL WAVE OF
ENERGY DIVES INTO THE LOWER OHIO VALLEY. NEARLY STATIONARY FRONTAL
BOUNDARY IS STILL DRAPED ACROSS SOUTHERN IL/WESTERN KY AND SHOULD
REMAIN SOUTHWEST OF TAF SITES THROUGH THE OVERNIGHT. HAVE CONVECTIVE
COMPLEX TIMED INTO SDF BETWEEN 4 AND 6 AM EDT...WHERE HEAVY RAIN
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS OF 20 TO 30 MPH WILL BE
POSSIBLE. DO ANTICIPATE SOME WEAKENING BEFORE IT ARRIVES. EXPECTING
PREVAILING LOW MVFR/IFR CONDITIONS FOR AN HOUR OR TWO AS THIS
COMPLEX PASSES WITH CONDITIONS RETURNING TO MVFR/VFR AROUND
DAYBREAK. COMPLEX WILL THEN MOVE EAST AND IMPACT LEX BETWEEN 6 AM
AND 8 AM EDT...WITH A CONTINUED WEAKENING TREND AS IT APPROACHES.
EXPECTING PREVAILING LOW MVFR WITH A TEMPO IFR RESTRICTION POSSIBLE
DURING THIS TIME. CONDITIONS SHOULD RETURN TO VFR BY MID MORNING.

CONFIDENCE IS LOWER AT BWG...HOWEVER DO EXPECT STORMS TO THRIVE
ALONG THE WARM FRONT AND MOVE INTO THE BWG REGION BY 7 TO 9 AM CDT.
ONCE AGAIN...EXPECT VFR CONDITIONS TO PREVAIL WITH IFR CONDITIONS
INSIDE ANY THUNDERSTORM DURING THIS TIME. A RETURN TO VFR CONDITIONS
IS EXPECTED BY MID TO LATE MORNING.

THEREAFTER...FRONTAL BOUNDARY WILL SLOWLY LIFT NORTHEAST AND
THUNDERSTORMS COULD REDEVELOP THROUGH THE AFTERNOON DEPENDING ON HOW
MUCH DESTABILIZATION IS ABLE TO OCCUR BEHIND MORNING THUNDERSTORMS.
SURFACE WINDS SHOULD REMAIN OUT OF THE EAST-SOUTHEAST THIS MORNING
WITH BWG POSSIBLY VEERING TO SOUTHWESTERLY AS THE FRONT LIFTS NORTH.
AM NOT CONFIDENT THAT FRONT WILL LIFT TOO FAR NORTH AS MORNING
CONVECTION/OUTFLOW BOUNDARIES IMPACTS PROGRESS NORTHWARD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........BJS
LONG TERM.........MJP
AVIATION..........BJS
Hazardous weather outlook, Jun 25, 9:35 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1035 PM EDT SAT JUN 25 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1035 PM EDT SAT JUN 25 2011 /935 PM CDT SAT JUN 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

A COUPLE OF UPPER LEVEL DISTURBANCES WILL COMBINE WITH A SLOW-MOVING
FRONT...OVER SOUTH CENTRAL KENTUCKY...TO BRING A COUPLE OF ROUNDS OF
THUNDERSTORMS. THE BEST CHANCE FOR STORMS WILL BE ALONG AND WEST OF
THE INTERSTATE 65 CORRIDOR. STRONGER STORMS WILL PRODUCE SMALL HAIL
AND BRIEF GUSTY WINDS AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FRONT IS EXPECTED TO LIFT NORTH INTO NORTH CENTRAL KENTUCKY
DURING THE DAY SUNDAY. COMBINED WITH A MOIST ATMOSPHERE AND MORE
UPPER LEVEL DISTURBANCES MOVING IN FROM THE WEST...EXPECT NUMEROUS
SHOWERS AND THUNDERSTORMS DURING THE DAY SUNDAY. THE MAIN THREATS
WITH THESE STORMS WILL BE GUSTY WINDS...HEAVY RAIN...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

SCATTERED STORMS WILL BE POSSIBLE SUNDAY NIGHT THROUGH MONDAY
NIGHT AS THE ATMOSPHERE REMAINS QUITE UNSTABLE AND A WARM FRONT
STRETCHES OUT JUST TO OUR NORTH. THE MOST LIKELY TIME FOR ANY
STRONG OR SEVERE STORMS WILL BE MONDAY AFTERNOON AND
EVENING...WITH GUSTY WINDS AS THE MAIN THREAT.

A COLD FRONT WILL CROSS THE REGION ON TUESDAY AND WILL BRING
ADDITIONAL SCATTERED THUNDERSTORMS. A FEW STRONG TO SEVERE STORMS
WILL BE POSSIBLE TUESDAY AFTERNOON WITH THIS FEATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED PERIODICALLY SUNDAY THROUGH
TUESDAY.

In the hours before

Special weather statement, Jun 26, 1:32 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
232 AM EDT SUN JUN 26 2011

INZ083-260715-
DUBOIS-
132 AM CDT SUN JUN 26 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS ACROSS DUBOIS COUNTY...

AT 225 AM EDT/125 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF WINSLOW...AND
MOVING EAST AT 40 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF
AROUND 45 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  JASPER...
  IRELAND AND MILLERSPORT...
  HUNTINGBURG AND HAYSVILLE...
  MALTERSVILLE AND BRETZVILLE...
  CELESTINE AND SCHNELLVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3851 8708 3851 8699 3851 8696 3850 8695
      3851 8694 3850 8688 3853 8684 3853 8669
      3827 8669 3824 8673 3825 8679 3821 8680
      3821 8704 3823 8708
TIME...MOT...LOC 0631Z 280DEG 32KT 3843 8725

MP

The radar

The Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
June 26, 1:50 AM EST
Where
Dubois County, 0.37 mi S of Ireland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.415, -86.999

A tree was downed due to thunderstorm winds in Ireland.

Tornado, Dubois

When
June 26, 1:54 AM EST to 1:57 AM EST
Where
Dubois County, 0.46 mi WNW of Millersport to 1.91 mi SSE of Millersport
Rating
EF1
Path length
2.2 mi
Path width
130 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.333, -87.028

A tornado touched down around 154 am EST 0.4 miles north of Duff. It then tracked south-southeast across Duff and lifted at 157 am EST 1.9 miles southeast of Duff just west of the the intersection of County Road W 500 S and West Duff Road S.E. Several homes around Duff had minor roof damage and a large sunroom was destroyed. An SUV was crumpled when a tree fell on it. Numerous hard and softwood trees were downed southeast of Duff.

Tornado, Perry

When
June 26, 2:14 AM EST to 2:17 AM EST
Where
Perry County, 3.31 mi SW of Adyeville to 2.08 mi S of Adyeville
Rating
EF1
Path length
2.3 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
38.162, -86.808

This tornado had a total path length of 2.3 miles and touched down in Spencer County 0.7 miles south of Saint Meinrad. After entering Perry County, this twister remained on the ground for 1.4 miles from approximately 1:14 CST to 1:17 CST. A damage survey found that this tornado rated an EF-1 with a maximum width of 200 yards. After destroying a cinder block outbuilding near the Saint Meinrad Seminary, the tornado entered Perry County and uprooted numerous trees along a narrowing path, finally lifting just off Catnip Road.

Thunderstorm Wind, Perry

When
June 26, 2:17 AM EST to 2:20 AM EST
Where
Perry County, 0.51 mi W of Troy to 1.8 mi E of Troy
Measured
70 kt (81 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
37.999, -86.809

Numerous trees were uprooted and snapped over a broad area just north of the Ohio River from west to east of Troy. Roof damage occurred to a 2-story building in Troy.

Flash Flood, Washington

When
June 26, 3:30 AM EST
Where
Washington County, 2.98 mi NNW of Mt Carmel to 3.45 mi NNW of Mt Carmel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.757, -86.279

White River Road was closed due to flooding from a heavy thunderstorm.

Flood, Jefferson

When
June 26, 8:35 AM EST to June 27, 1:20 AM EST
Where
Jefferson County, Deputy to 1.63 mi NNE of Deputy
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.800, -85.650

The Muscatatuck River at Deputy, IN crested at 25.3 feet around 3 PM EST on June 26. Flood stage at Deputy is 20 feet. Minor flooding occurs at this level, with some county roads under water in northeastern Jefferson County, IN.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308232, 308216, 308190, 329526, 308225, 310737.